Alert archive / New York / Small Craft Advisories in 2021

Small Craft Advisory 71, NWS New York, NY

July 29, 2021

NWS New York, NY issued this small craft advisory at Jul 29, 2021, 4:33 AM EDT. It took effect at Jul 29, 2021, 2:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2021, 4:33 AM EDT (08:33 UTC)
In effect from
Jul 29, 2021, 2:00 PM EDT
Expired
Jul 29, 2021, 8:47 PM EDT
In force
7 hr
Issued by
NWS New York, NY

The text

As transmitted.

442 
WHUS71 KOKX 290833
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
433 AM EDT Thu Jul 29 2021

ANZ353-355-292200-
/O.NEW.KOKX.SC.Y.0071.210729T1800Z-210730T0400Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
433 AM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT EDT TONIGHT...

* WHAT...South winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet expected.

* WHERE...Sandy Hook NJ to Moriches Inlet NY out 20 nm.

* WHEN...From 2 PM this afternoon to midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...After a lull late tonight into Friday
  morning, small craft advisory conditions will be likely Friday
  afternoon and night as NW winds gust up to 30 kt and seas build
  to 4 to 6 ft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-292200-
/O.NEW.KOKX.SC.Y.0071.210729T1800Z-210730T1000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
433 AM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
6 AM EDT FRIDAY...

* WHAT...South winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet expected.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...From 2 PM this afternoon to 6 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...After a brief lull on Friday, small craft
  advisory conditions will be likely from late Friday afternoon
  into Friday night, as NW winds gust up to 30 kt and seas build 
  to 4 to 6 ft.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
2 follow-up statements
975 
WHUS71 KOKX 291920
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
320 PM EDT Thu Jul 29 2021

ANZ331-332-335-338-340-345-300900-
/O.NEW.KOKX.SC.Y.0072.210730T1800Z-210731T0000Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
320 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT FRIDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 1 to 3 feet expected.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, and South Shore Bays from Jones Inlet through 
  Shinnecock Bay.

* WHEN...From 2 PM to 8 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-300900-
/O.EXT.KOKX.SC.Y.0071.000000T0000Z-210731T0000Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
320 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT FRIDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 3 to 5 feet.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 8 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ353-355-300400-
/O.CON.KOKX.SC.Y.0071.000000T0000Z-210730T0400Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
320 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...South winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 4 feet.

* WHERE...Sandy Hook NJ to Moriches Inlet NY out 20 nm.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
873 
WHUS71 KOKX 300047
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
847 PM EDT Thu Jul 29 2021

ANZ350-301000-
/O.CAN.KOKX.SC.Y.0071.000000T0000Z-210731T0000Z/
/O.EXB.KOKX.SC.Y.0072.210730T0400Z-210731T0600Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
847 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM
EDT SATURDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet expected.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...From midnight tonight to 2 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ353-355-301000-
/O.CAN.KOKX.SC.Y.0071.000000T0000Z-210730T0400Z/
/O.EXB.KOKX.SC.Y.0072.210730T1800Z-210731T0600Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
847 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 2 AM EDT
SATURDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 5 feet expected.

* WHERE...Sandy Hook NJ to Moriches Inlet NY out 20 nm.

* WHEN...From 2 PM Friday to 2 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ331-332-335-338-340-345-301000-
/O.CON.KOKX.SC.Y.0072.210730T1800Z-210731T0000Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
847 PM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM TO 8 PM EDT
FRIDAY...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, and South Shore Bays from Jones Inlet through 
  Shinnecock Bay.

* WHEN...From 2 PM to 8 PM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 28, 10:38 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 28, 10:38 PM EDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
1038 PM EDT Wed Jul 28 2021

.SYNOPSIS...
High pressure moves off the New England coast overnight as a
warm front approaches from the southwest. The warm front briefly
moves into the area Thursday, and is followed by a cold front
Thursday night. High pressure builds in from the upper midwest
Friday into Saturday. The high moves off the coast on Sunday
ahead of the next cold front. This front should move offshore by
Monday as high pressure returns early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A longwave upper trough remains across the northeast tonight
as a shortwave approaches in the cyclonic flow on Thursday.
Meanwhile, surface high pressure will be moving off the New
England coast, with a warm front developing over the Mid-
Atlantic states.

As the lower ridge moves into the western Atlantic warm
advection will be setting up to the west with the warm front
moving toward eastern Pennsylvania and southern New Jersey.

As frontal lift increases and the upper shortwave approaches,
there will be increasing potential for low clouds and a slight
chance of showers across the southwestern/western section toward
Thursday morning.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The warm front will slowly push into the region during Thursday,
and there is some uncertainty as to how far inland the front
will move until later in the day. In addition an upper
midwestern convective complex will be moving into the region by
Thursday afternoon. Instability and CAPE remain marginal
Thursday afternoon and into the evening, and low and mid level
lapse rates are not strong. There will be the potential for
thunderstorms, some of which may become severe, and the Storm
Prediction Center has placed northeastern New jersey in a
slight risk, with the remainder of the region in a marginal
risk. The primary threat is damaging wind gusts, however, large
hail is possible, along with an isolated tornado.

With increasing precipitable water and warm cloud processes,
heavy rainfall is also possible, especially in association the
remnants of the convective complex. Storms will be moving
15-25kt so the expectation is for brief heavy rainfall.

The cold front passes through the region late Thursday night
with precipitation quickly coming to an end as the upper
shortwave passes into the western Atlantic.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper troughing will dominate the synoptic pattern over the
northeast Friday into the upcoming weekend. A cold front should
be offshore Friday morning, with high pressure building in from
the upper midwest. Models are coming into better agreement that
there will be an initial push of drier air behind the front
Friday afternoon to lower dew points into the 50s for most
locations. Temperatures look to end up close to normal around 80
inland to the lower and middle 80s near the coast. Increasing
NW flow during the afternoon may also bring wind gusts 25 to
potentially 30 mph. These winds may continue into the evening
before weakening at night. Temperatures Friday night will range
from the low 50s inland to the middle and upper 50s most
elsewhere. The NYC metro should fall to around 60 degrees.

Saturday is shaping up to be a seasonably mild and sunny day.
The main upper trough axis slides to the east with the surface
high nearly overhead. Highs will be in the middle to upper 70s
for much of the region, except around 80 in the NYC metro. Dew
points may lower into the 40s to low 50s, making it feel quite
comfortable for the end of July. The high moves offshore by
Saturday night and a weak return flow sets up. Lows will be a
bit milder, but still in the 50s inland and lower to middle 60s
near the coast.

Global models and ensembles continue to be in general agreement
with the next shortwave and associated frontal system on
Sunday. There does appear to be some issues with the global
models handling of potential convection and ultimately any
surface low. There does not appear to be much instability Sunday
and have left thunder out of the forecast for now. Have
followed the NBM PoPs given the uncertainty with the mesoscale,
which yields a chance of showers in the afternoon and evening.
The front and shortwave look to move offshore Sunday night into
Monday morning. Temperatures on Sunday should be slightly below
normal.

A consensus blend of the guidance for early next week was
followed closely. The front should remain offshore with upper
troughing holding over the eastern states. The proximity of the
boundary and energy from the upper trough could develop a wave
or waves of low pressure along the front. The amplification of
the upper trough and offshore ridging will likely determine if
the front shifts back closer to or over the area at some point
early to middle of next week.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
High pressure will move offshore this evening as a warm front
approaches from the southwest on Thursday.

VFR through midnight. Then moderate potential for MVFR cigs to
develop by or during morning push. Some uncertainty on how
early MVFR cigs develop (as early as 08z or hold off till after
daybreak). Localized IFR possible. Increasing chance for showers
for western terminals through the morning, and then for eastern
terminals in the afternoon.

MVFR cigs may have a hard time improving until potential line
of shra/tsra moving in from the west in late afternoon/evening.
NYC/NJ terminals have best chance of seeing a period of VFR as
well as scattered or a line of tsra in the aft/eve, which could
be potentially strong to severe.

Duration of improvement in cigs Thu aft/eve will depend on
whether organized convection moves through, but likelihood that
MVFR/IFR cigs will return Thu Night until late Thu Night/Fri am.

Light SE flow overnight, increases to 8-12kt for coastal
terminals Thu AM and will continue through the afternoon.
Uncertainty on wind direction in evening, dependent on
convection and warm front, but likely S/SE less than 10 kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

MVFR cigs possible to develop before morning push, with
increasing likelihood to develop through the morning push. MVFR
cigs likely continue through the day into evening push.
Potential for scattered or a line of tsra 18-24z.

.OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY...
.Thursday night...Evening showers/tstms possible. MVFR/IFR cigs
likely. Light S/SE winds.
.Friday...Mainly VFR. Slight chance of a shower. NW winds G20kt
late day/evening.
.Saturday...VFR.
.Sunday...Mainly VFR with chance of showers...mainly at night.
.Monday...VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Winds and seas remain below SCA levels tonight through Thursday
as high pressure moves offshore tonight, and a frontal system
affects the waters Thursday and Thursday night.

NW winds increase after a cold frontal passage on Friday. The
strongest winds look to occur on the ocean waters in the late
afternoon and Friday night with gusts 25-30 kt possible. The
non- ocean waters should stay closer to 20 kt, but it cannot be
completely ruled out seeing some gusts to 25 kt Friday evening.
Ocean seas may also build to around 5 ft. Winds and seas subside
Saturday morning with sub-SCA conditions likely to continue
through Monday.

&&

.HYDROLOGY...
There is the potential for 1/2 to 1 inch of rainfall Thursday
and Thursday night, with locally higher amounts possible. Minor
urban and poor drainage flooding is possible, especially
Thursday afternoon and Thursday evening.

&&

.TIDES/COASTAL FLOODING...
A moderate risk of rip current development will develop at
ocean beaches on Thursday due to building S winds waves and
lingering SE swells. There is a moderate risk of rip current
development at ocean beaches again on Friday, despite offshore
flow, due to residual 3 ft S swells.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DS/MET
NEAR TERM...DS/MET/NV
SHORT TERM...MET
LONG TERM...DS
AVIATION...NV
MARINE...DS/MET
HYDROLOGY...DS/MET
TIDES/COASTAL FLOODING...DS
Hazardous weather outlook, Jul 28, 4:57 AM EDT, 23 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
457 AM EDT Wed Jul 28 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-290900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
457 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday into early
Friday morning. An isolated tornado threat can not be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-290900-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
457 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible Thursday into early
Friday morning. An isolated tornado threat can not be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:20 PM EDTSmall Craft AdvisoryOKX35 hr
Jul 29, 3:46 PM EDTAreal Flood AdvisoryOKXWestchester59 min
Jul 29, 5:02 PM EDTSpecial Weather StatementOKXRockland, Westchester43 min
Jul 29, 5:35 PM EDTAreal Flood AdvisoryOKXRockland, Westchester85 min
Jul 29, 7:33 PM EDTSpecial Marine WarningOKX57 min
Jul 29, 4:59 PM EDTSpecial Weather StatementOKXEssex46 min
Jul 29, 5:36 PM EDTTornado WarningOKXEssex24 min
Jul 29, 5:44 PM EDTAreal Flood AdvisoryOKXEssex63 min
Jul 29, 5:59 PM EDTTornado WarningOKXEssex9 min
Jul 29, 6:47 PM EDTFlash Flood WarningOKXEssex3 hr
Jul 29, 7:15 PM EDTAreal Flood AdvisoryOKXBergen, Hudson, Passaic2 hr
Jul 29, 4:04 PM EDTSpecial Weather StatementOKX41 min
Jul 29, 5:10 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region15 min
Jul 29, 5:25 PM EDTFlash Flood WarningOKXGreater Bridgeport Planning Region2 hr
Jul 29, 6:52 PM EDTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Naugatuck Valley Planning Region113 min

Nearby

Small Craft Advisories in New York, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.